If you are reading this, it probably means that you are thinking about different ways to minimise the effects of aging. You have tried anti-wrinkle creams, facial exercises and avoided too much sun exposure, however, the thought of trying anything too extreme such as permanent surgery feels a little to evasive for many of us. However, in recent years, Botox or Dermal Fillers have become a way for people to slow down the visible effects of aging.
There are always risks for anyone having procedures such as Botox or Dermal Fillers, but if you have vitiligo there are a lot more things to consider.
About Botox and Dermal Fillers
In case you don’t know, Botox prevents the flexing of muscles that cause wrinkling, while dermal fillers fill in the type of wrinkles that come from a loss of collagen, volume and elasticity.
Many questions have been raised by those with vitiligo around the safety of Botox and Dermal Fillers, with many people concerned as to whether these procedures on the skin would aggravate vitiligo and cause more patches to appear.
For that reason, some people have decided against tattooing because of uncertainty. However, others decide to go ahead anyway.
Can Botox and Dermal Fillers make your vitiligo worse?
It’s difficult to say for sure what the effects might be on vitiligo, as we are not aware of any research on this having been carried out, although our dermatologist theorise that they do not think there is any specific biological reason why the botulinum toxin or the chemicals used in fillers should interfere with melanocytes in vitiligo. However, any trauma such as an injection of any material might set off the Koebner phenomenon, so this is the main consideration here.
With a filler there might be more risk of this phenomenon and skin damage due to the nature of the agent being injected inducing an inflammatory reaction, especially when fillers are used on sensitive areas such as a patient’s lips.
So before you go dashing off to book in your first procedure, here are our top 5 things to consider:
1. Research, research, research! Botox is essentially injecting your muscles with Botulinum Toxin that temporarily relaxes the facial muscles which help to prevent wrinkles. It is essential that you carry out research and ensure that you find a reputable and licensed Doctor to carry out such procedures. Unfortunately, there have been many cases of bogus Doctors injecting clients with fake Botox resulting in severe swelling and burning. To check whether a Doctor is accredited, you can check on the Professional Standards Authority for Health and Social Care.
2. Check the general risks associated with these procedures, any clinic offering them should offer you a consultation with a prescribing nurse who can talk you through the general risks & and a practitioner who can outline the different procedure options, cost and potential results.
3. Make sure that you are aware of the stability of your vitiligo, which type you have and how long you have lived with it. If your vitiligo is active or if you have already noticed appearance of the Koebner phenomenon, then you should avoid both Botox and fillers as they would already be more liable to get an adverse reaction that might spread depigmentation. Remember the person doing the procedure might not be aware of vitiligo or the risk of Koebnerisation – so be prepared to talk about both. Make sure you feel confident the practitioner understands your condition.
4. Have a think about area you having these procedures, especially when consider your face – will you still like the results if your skin becomes lighter due to a new patch forming?
5. Consider trailing a single injection on a more hidden part of your body to see if the Koebner phenomenon is triggered. Always ask the person carrying out the procedure, and your dermatologist about risks before proceeding. Remember, your dermatologist will be the best person to decide how your vitiligo might react to such procedures.
I hope this has been of some help to you and, whatever you decide, just make sure you do as much research as you can first and always chat to your doctor or dermatologist first.